I saw the university specialist on friday. She wants to give me oxycontin. But first, she wants me to do another sleep study with esophageal pressure monitoring (*cringe*) to make sure I don't have sleep apnea. If I don't, medicine prescribed, no problem. If I do, she wants to put me on a cpap and then give me the medicine. I'm thinking, if I'm going to be on a cpap, why not just go back to taking tramadol then? But I'll follow the doctor's advice and give the oxycontin a try... I'm just a bit nervous about it because of all the bad stories out there.

5 Replies

  • Hi Ookla, I am a bit confused..... The specialist wants to give you oxycontin, but wants a sleep study done first, to see if you have sleep apnea, but i thought it was because you were taking Tramadol, that was causing the sleep apnea..? So, by rights, no sleep apnea will show up, cause you are not taking any strong pain meds. But might do after you start the oxy. I think you also said that the Tramadol wasnt working so well when you were taking it. I would have thought you would be giving a cpap machine AND the oxy, then see if you suffer with sleep apnea. But what do i know, i aint a doctor or a specialist... :) Are you worried about getting addicted to the oxycontin...??

  • According to my last sleep study (when I was on no meds), I have a lot of interruptions during REM sleep. She thinks I *do* have sleep apnea, but it's just not getting picked up with the regular polysonogram. So she wants to do a more invasive sleep study. And you're right about the tramadol, the 100 mg dose was starting to be not as effective... I forgot about that. I assume that's the way it's going to go with all these meds. Take a certain dose for a little while, then have to increase it. So, yeah, I'm worried about getting addicted to oxycontin and having to take more and more of it. It doesn't seem like the kind of med you want to take much of for very long.

  • I thought the interruptions while asleep were down to PLMD. All you can do is go along with this new sleep study and see if it picks up sleep apnea, altho that should have showed on the regular sleep study, so we will see. Try the oxycontin for a while with or without the cpap machine, depending on the apnea outcome. Hopefully you can keep the dose low enough to help without increasing it. As always keep us informed.

  • I read this and saw that one of the reasons you're switching from Tramadol is because you're not getting the same relief from it? I had the same issue. It was wearing off after two hours and life was pretty miserable as my RLS is 24/7. My pain management doctor just prescribed me the Butrans Patch last Friday. I cannot believe how well this works and how much relief I'm getting. I thought that when the Tramadol was working at its best that I was getting great relief. But with the patch I am getting more relief from symptoms than I have in five years! I am able to take the Tramadol for breakthrough pain still. I was taking it three to four times a day before the patch. Now I take it two at most and that's just been today. It's the day before I am to change my patch so I'm sure it's wearing off a bit. I also read somewhere that Butrans doesn't cause breathing issues like other meds like this can. I replied because I thought you might want to ask about this instead of going on the oxy. There are three different strengths: 5mcg, 10mcg, and 20mcg. My doctor started me out on the 10mcg. For the first several days I would wake up feeling a little drugged but not tired. I felt energized and was able to accomplish more than I have in quite a while. I hope all of this helps:)

  • Thank you so much for the reply. I'll ask the dr about it.

You may also like...